Chapter 63 Management of Patients With Neurologic Trauma

$2.50

Pay And Download The Complete Chapter Questions And Answers

Chapter 63  Management of Patients With Neurologic Trauma

 

 

Complete Chapter Questions And Answers
 

Sample Questions

 

Multiple Choice

1. The emergency department nurse is caring for a patient who has been brought in by ambulance after sustaining a fall at home. The patient is exhibiting an altered level of consciousness. Following a skull x-ray, the patient is diagnosed with a basilar skull fracture. Which sign should alert the nurse to this type of fracture?

A) Babinski sign B) Kernig’s sign
C) Battle’s sign
D) Brudzinski’s sign

Ans: C
Chapter: 63
Client Needs: A-1
Cognitive Level: Application Difficulty: Moderate
Integrated Process: Nursing Process Objective: 1
Page and Header: 1920, Head Injuries

Feedback: An area of ecchymosis (bruising) may be seen over the mastoid (Battle’s sign) in a basilar skull fracture. A positive Kernig’s and positive Brudzinski’s sign indicate meningeal

irritation. Babinski’s sign (reflex) is indicative of CNS disease in the corticospinal tract.

2. A patient is brought to the trauma center by ambulance after sustaining a high cervical spinal cord injury 11⁄2 hours ago. What medication does the nurse know will be given to prevent further spinal cord damage?
A) Furosemide (Lasix)

B) Methylprednisolone (Solu-medrol)
C) Cylcobenzaprine (Flexeril)
D) Hydralazine hydrochloride (Apresoline)

Ans: B
Chapter: 63
Client Needs: D-2
Cognitive Level: Application
Difficulty: Moderate
Integrated Process: Nursing Process Objective: 7
Page and Header: 1934, Spinal Cord Injury

Feedback: The administration of high-dose corticosteroids, specifically methylprednisolone, has been found to improve motor and sensory outcomes at 6 weeks, 6 months, and 1 year if given within 8 hours of injury. Lasix, Flexeril, and Apresoline are used in the management of spinal cord injury, but do not have an effect on prevent of further spinal cord damage, specifically.

3. A nurse is caring for a patient with autonomic dysreflexia. What clinical manifestations would the nurse expect in this patient?
A) Tachycardia and hypotension
B) Bradycardia and hypertension

C) Tachycardia and hypertension D) Bradycardia and hypotension

Ans: B
Chapter: 63
Client Needs: A-1
Cognitive Level: Analysis
Difficulty: Difficult
Integrated Process: Nursing Process Objective: 6
Page and Header: 1938, Spinal Cord Injury

Feedback: Autonomic dysreflexia is characterized by a pounding headache, profuse sweating, nasal congestion, piloerection (“goose bumps”), bradycardia, and hypertension. It occurs in cord lesions above T6 after spinal shock has resolved. This makes options A, C, and D incorrect.

4. The nurse is caring for a patient with increased intracranial pressure (IICP) caused by a traumatic brain injury. Which of the following clinical manifestations would indicate that the patient is experiencing increased brain compression causing brainstem damage?
A) Hyperthermia

B) Tachycardia C) Hypertension D) Bradypnea

Ans: A
Chapter: 63
Client Needs: A-1
Cognitive Level: Analysis Difficulty: Difficult
Integrated Process: Nursing Process Objective: 3
Page and Header: 1928, Brain Injury

Feedback: Signs of increasing ICP include slowing of the heart rate (bradycardia), increasing systolic blood pressure, and widening pulse pressure. As brain compression increases, respirations become rapid, blood pressure may decrease, and the pulse slows further. A rapid rise in body temperature is regarded as unfavorable. Hyperthermia increases the metabolic demands of the brain and may indicate brainstem damage.

5. A patient is brought to the emergency department by her family after falling off the roof. A family member tells the nurse that when the patient fell she was “knocked out” but came to and “seemed okay.” Now she is complaining of a severe headache and not feeling well. The nurse suspects an epidural hematoma. Based on the knowledge of the progression of this type of hematoma, the nurse prepares for which priority intervention?

A) Insertion of an intracranial monitoring device B) Treatment with antihypertensives
C) Emergency craniotomy
D) Administration of anticoagulant therapy

Ans: C Chapter: 63

Client Needs: A-1
Cognitive Level: Application Difficulty: Moderate
Integrated Process: Nursing Process Objective: 2
Page and Header: 1922, Brain Injury

Feedback: An epidural hematoma is considered an extreme emergency. Marked neurologic deficit or respiratory arrest can occur within minutes. Treatment consists of making an opening through the skull to decrease ICP emergently, remove the clot, and control the bleeding. Antihypertensive medications would not be a priority. Anticoagulant therapy should not be ordered for a patient who has a cranial bleed. This could further increase bleeding activity. Insertion of an IC monitoring device may be done during the surgery, but is not priority for this patient.

 

There are no reviews yet.

Add a review

Be the first to review “Chapter 63 Management of Patients With Neurologic Trauma”

Your email address will not be published. Required fields are marked *

Category: Tag:
Updating…
  • No products in the cart.